Alert archive / Missouri / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 24, NWS St. Louis, MO

April 30, 2022Madison County, Saint Francois County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 30, 2022, 4:46 PM CDT for Madison County, Saint Francois County, Missouri. It was in force for 44 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 30, 2022, 4:46 PM CDT (21:46 UTC)
Expired
Apr 30, 2022, 5:30 PM CDT
In force
44 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Madison County, MO, Saint Francois County, MO

The radar

The St Louis radar (KLSX), 127 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 30, 4:55 PM CDTHAIL 22 Ssw Catherine Place, MOESTIMATED 2 TO 2.25 HAIL. HAIL WAS OBLONG IN SHAPE AND NOT SPHERICAL.
Apr 30, 4:58 PM CDTHAIL 0.25Fredericktown, MO
Apr 30, 4:58 PM CDTHAIL 0.71 Ene Junction City, MO
Apr 30, 4:58 PM CDTHAIL 1Junction City, MO
Apr 30, 4:58 PM CDTHAIL 1Junction City, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 2:03 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.8 hours before the alert went out and 310 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2022-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2022-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 265 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-401 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
265 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

185 
WUUS53 KLSX 302146
SVRLSX
MOC123-187-302230-
/O.NEW.KLSX.SV.W.0024.220430T2146Z-220430T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
446 PM CDT Sat Apr 30 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northern Madison County in southeastern Missouri...
  Southeastern St. Francois County in southeastern Missouri...

* Until 530 PM CDT.

* At 445 PM CDT, a severe thunderstorm was located near Roselle,
  moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Fredericktown, Junction City and Cobalt around 500 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for southeastern
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 800 PM CDT for southeastern
Missouri.

&&

LAT...LON 3755 9054 3769 9023 3767 9020 3770 9016
      3767 9011 3767 9012 3764 9015 3760 9015
      3755 9014 3754 9014 3746 9048
TIME...MOT...LOC 2145Z 242DEG 30KT 3753 9044 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

19
5 follow-up statements
813 
WWUS53 KLSX 302151
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
451 PM CDT Sat Apr 30 2022

MOC123-187-302230-
/O.CON.KLSX.SV.W.0024.000000T0000Z-220430T2230Z/
Madison MO-St. Francois MO-
451 PM CDT Sat Apr 30 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHERN MADISON AND SOUTHEASTERN ST. FRANCOIS COUNTIES IN
SOUTHEASTERN MISSOURI...

At 451 PM CDT, a severe thunderstorm was located near Fredericktown,
moving northeast at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Fredericktown, Junction City and Cobalt around 500 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for southeastern
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3769 9023 3767 9020 3770 9016 3767 9011
      3767 9012 3764 9015 3760 9015 3755 9014
      3754 9014 3747 9043 3757 9049
TIME...MOT...LOC 2151Z 242DEG 30KT 3756 9038 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

19
833 
WWUS53 KLSX 302159
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
459 PM CDT Sat Apr 30 2022

MOC123-187-302230-
/O.CON.KLSX.SV.W.0024.000000T0000Z-220430T2230Z/
Madison MO-St. Francois MO-
459 PM CDT Sat Apr 30 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN MADISON AND SOUTHEASTERN ST. FRANCOIS COUNTIES IN
SOUTHEASTERN MISSOURI...

At 459 PM CDT, a severe thunderstorm was located over Junction City 
and Fredericktown, moving east at 40 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Madison and southeastern St. Francois Counties in
southeastern Missouri, including the following locations... Catherine
Place and Mine La Motte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for southeastern
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3769 9023 3767 9020 3770 9016 3767 9011
      3767 9012 3764 9015 3760 9015 3755 9014
      3754 9014 3749 9036 3760 9043
TIME...MOT...LOC 2159Z 255DEG 35KT 3757 9027 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

19
759 
WWUS53 KLSX 302205
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
505 PM CDT Sat Apr 30 2022

MOC123-187-302230-
/O.CON.KLSX.SV.W.0024.000000T0000Z-220430T2230Z/
Madison MO-St. Francois MO-
505 PM CDT Sat Apr 30 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN MADISON AND SOUTHEASTERN ST. FRANCOIS COUNTIES IN
SOUTHEASTERN MISSOURI...

At 505 PM CDT, a severe thunderstorm was located over Junction City,
moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Fredericktown, Junction City, Cobalt, Mine La Motte and Catherine
Place.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for southeastern
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3767 9011 3767 9012 3764 9015 3760 9015
      3755 9014 3754 9014 3751 9028 3763 9036
      3769 9023 3767 9020 3770 9016
TIME...MOT...LOC 2205Z 264DEG 24KT 3757 9025 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

19
212 
WWUS53 KLSX 302212
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
512 PM CDT Sat Apr 30 2022

MOC187-302222-
/O.CAN.KLSX.SV.W.0024.000000T0000Z-220430T2230Z/
St. Francois MO-
512 PM CDT Sat Apr 30 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ST. FRANCOIS
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 800 PM CDT for southeastern
Missouri.

LAT...LON 3752 9022 3764 9026 3764 9015 3760 9015
      3754 9014
TIME...MOT...LOC 2212Z 253DEG 32KT 3759 9018 

$$

MOC123-302230-
/O.CON.KLSX.SV.W.0024.000000T0000Z-220430T2230Z/
Madison MO-
512 PM CDT Sat Apr 30 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN MADISON COUNTY IN SOUTHEASTERN MISSOURI...

At 512 PM CDT, a severe thunderstorm was located near Womac, moving
east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Madison County in southeastern Missouri.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for southeastern
Missouri.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3752 9022 3764 9026 3764 9015 3760 9015
      3754 9014
TIME...MOT...LOC 2212Z 253DEG 32KT 3759 9018 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

19
145 
WWUS53 KLSX 302222
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
522 PM CDT Sat Apr 30 2022

MOC123-302232-
/O.EXP.KLSX.SV.W.0024.000000T0000Z-220430T2230Z/
Madison MO-
522 PM CDT Sat Apr 30 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MADISON COUNTY IN
SOUTHEASTERN MISSOURI WILL EXPIRE AT 530 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Tornado Watch remains in effect until 800 PM CDT for southeastern
Missouri.

LAT...LON 3752 9022 3764 9026 3764 9015 3760 9015
      3754 9014
TIME...MOT...LOC 2222Z 242DEG 30KT 3763 9009 

$$

MRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:39 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Apr 30, 2:39 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
239 PM CDT Sat Apr 30 2022

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 238 PM CDT Sat Apr 30 2022

The primary concern for the short term is obviously the ongoing
threat for severe thunderstorms ahead of the cold front late this
afternoon/early evening.  All CAMS show convection across east
central and southeast Missouri into southwest Illinois to a greater
or lesser degree this afternoon and evening.  The HRRR and HiRes-FV3
are perhaps the most robust, showing several discrete cells this
afternoon, growing upscale into a line.  SPC mesoanalysis is already
showing 2000+ J/Kg SBCAPE that's uncapped or virtually so.  This
might be a bit overbaked the RAP dew points are a little high
compared to surface obs.  That being said, the MLCAPE is 1000-1500
J/Kg and is forecast to increase over the next 2-3 hours, most
likely due to dew point pooling ahead of the front, and some
slightly steeper low level lapserates developing due to daytime
heating.  0-6km bulk shear is 40-50kts, with 0-1km shear of 20-
25kts, and some low level curvature to the hodographs, so rotating
storms look likely, and all severe weather types will be possible
including damaging winds, large hail, and a few tornadoes.
Consequently, a tornado watch was issued a short time ago for
southeast Missouri and southern Illinois until 01Z.

After the front moves through this evening, we should see a drier
airmass move into the Mid Mississippi Valley for Sunday.  It looks
breezy again tomorrow behind the front, particularly across
northern Missouri and central Illinois where the pressure gradient
will be tightest.  West winds of 15-20mph with gusts in excess of
30mph look likely up there with somewhat weaker winds further
south.  The west wind won't promote strong cold advection, so highs
on Sunday will be similar to today's across most of the area, but
northern Missouri into central Illinois will see cooler temperatures
than today as they will be closer to the cold core of the low over
the Upper Midwest.

Carney

.LONG TERM...  (Sunday Night through Next Saturday)
Issued at 238 PM CDT Sat Apr 30 2022

Monday through Saturday next week should continue the active weather
pattern with a train of short waves moving from the Pacific across
the CONUS.  The first wave is actually moving across the Pacific
Northwest at this time and it will be dug in over Colorado by Monday
morning.  The resulting lee-side cyclogenesis will turn the low
level flow back to the south over the Mississippi Valley which will
bring rich low level moisture back into Missouri and southern
Illinois.  Deterministic guidance shows moderate to strong low level
moisture convergence Monday into tuesday as the wave moves east-
northeast across the Midwest resulting another round of wet weather
for that time period.  Deterministic guidance is showing 1000+ J/Kg
of MUCAPE hanging across southern Missouri and Illinois Monday night
into early Tuesday morning with 30-40kts of 0-3km and 0-6km shear
respectively.  SPC is hinting that we could see some nocturnal
severe weather due to these conditions, and this looks reasonable at
the moment.  CAPE increases pretty rapidly on Tuesday ahead of the
front thats associated with our short wave, so the severe weather
threat may continue for parts of southeast MO/southern IL into
Tuesday until the front pushes through.

Current indications are that we'll have a respite in the wet weather
on Wednesday behind the front, but the next short wave digs into the
western Plains on Thursday to set up a very similar pattern for late-
week as we will see Monday and Tuesday.  According to the
deterministic models, Thursday-Friday will be wet and stormy again,
with a potentially dry day on Saturday.  WPC cluster analysis is
showing some variance with the timing and amplitude with both the
late-week short wave as well as the upstream ridge following in its
wake. This obviously lends some uncertainty to the timing of the
rain and the strength of any potential convection.  Temperatures
through the period continue to look mild to a bit cool with highs
strong low level mi mainly in the mid 60s to low 70s and lows in the
mid 40s to mid 50s.

Carney

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1249 PM CDT Sat Apr 30 2022

The primary concern for this forecast period is thunderstorms
along and ahead of a cold front which is moving through the area.
The front is currently moving through central and northeast
Missouri, and it will continue progressing east through the
afternoon and evening. Showers and thunderstorms are likely along
and ahead of the front in east central and southeast Missouri as
well as southwest Illinois. Any storms that form could produce
wind gusts of 50kts and large hail as well as a tornado or two. Thunderstorm
threat should end with FROPA. Elsewhere and otherwise, expect
patchy MVFR flight conditions just ahead of the front, and again
late tonight in northeast Missouri and west central Illinois.
Gusty south winds up to 25-30kts ahead of the front will turn to
the west-southwest after FROPA.

Carney

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     54  71  50  73 /  10   0   0  40
Quincy          49  61  44  65 /   5   0   0  40
Columbia        50  68  49  68 /   5   0   0  60
Jefferson City  51  70  49  70 /   5   0   0  60
Salem           53  70  49  73 /  60   0   0  20
Farmington      52  74  50  73 /  20   0   0  50

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 30, 2:56 PM CDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
256 PM CDT Sat Apr 30 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
256 PM CDT Sat Apr 30 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Severe thunderstorms are likely across parts of southeast Missouri
and southern Illinois. Damaging winds, large hail, and a few
tornadoes are possible with these storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible Monday through Tuesday and then again
Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Storm spotters across southeast Missouri and southern Illinois should
monitor the weather closely this afternoon and early this evening,
and report any observed severe weather to the National Weather
Service as soon as possible.

Carney

In the hours before

Local storm report, Apr 30, 4:31 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
431 PM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     FUNNEL CLOUD     2 S LIBERTYVILLE        37.68N 90.29W
04/30/2022                   ST. FRANCOIS       MO   TRAINED SPOTTER

            BRIEF FUNNEL THAT DID NOT TOUCH DOWN BEFORE
            DISSIPATING.

&&

BRC
Local storm report, Apr 30, 4:37 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
437 PM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             2 SSW COFFMAN           37.76N 90.21W
04/30/2022  M0.25 INCH       STE. GENEVIEVE     MO   TRAINED SPOTTER

&&

MAB
Local storm report, Apr 30, 4:45 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
445 PM CDT SAT APR 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             3 ESE COFFMAN           37.76N 90.16W
04/30/2022  E0.75 INCH       STE. GENEVIEVE     MO   PUBLIC

            AT CHAUMETTE VINEYARDS & WINERY.

&&

MAB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 12:48 AM CDTSevere Thunderstorm WarningLSXBoone, Cole, Moniteau57 min
Apr 30, 11:44 AM CDTRiver Flood WarningLSXLincoln67 hr
Apr 30, 4:08 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois67 min
Apr 30, 4:42 PM CDTSevere Thunderstorm WarningLSXReynolds18 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.